Wednesday, December 22, 2010

EKG Du Jour #21 - The Post-op Heart

Sometimes a case comes along that reminds you why this job is so much fun. Maybe it's the fact that not a lot of thinking is involved, or maybe it's just that you realize that, as a heart rhythm specialist, you think differently than others do. Whatever it is, I still find that human physiology remains remarkably interesting.

Take the following case:
A nice guy gets bypassed and is recovering in the Intensive Care Unit. Everything has gone as planned and his post-operative course has been completely uneventful. He is extubated post-op day one and is sore, but breathing fairly well, has a good blood pressure and urine output, and (most importantly) the ICU nurses are happy.

Until the following morning. Suddenly, he starts "throwing PVC's" and then, BLAMMO, this happens:

Click image to enlarge


The ICU nurse recognizes the rhythm and shocks the patient back to normal rhythm, the ICU intern starts Amiodarone and calls the cardiologist. The cardiologist recommends to pace the patient faster and call the EP to see what can be done to prevent this from happening.
You recognize the simple problem that took place and fix the problem.

What did you see and do?

-Wes

9 comments:

Ian said...

Turn off the undersensing epicardial pacer that he clearly doesn't need!

Carola said...

I see an undersensing of what I guess is a temporary PM used after the CABG. This causes overpacing and sometimes the spike is on the ascending limb T wave, until it starts a torsades de pointes VT. Pacing faster is not a bad idea, this way the native rhythm is inhibited to avoid further S(pike)-on-T phenomena. To be more elegant, I would lower the sensibility and, if it's feasible, I would check if the temporary wire position.

DrWes said...

Ian and Carola -

Nicely recognized.

All patients have external temporary pacemakers placed during open heart surgery. In this case, the ventricular sensitivity of the patient's temporary external VVI pacemaker was set to a rate of 60, output of 20 mA and a sensitivity of 5.0 mV.

Things were fine as long as the patient was pacing post-operatively. On post op Day #2, the patient's intrinsic sinus rhythm recovered at 65 b/min but the patient's sensed intrinisic R wave was only 3 mV. As a result, the patient's QRS was not sensed by the external temporary pacemaker ("undersensing"). The pacemaker's output landing on the QT interval resulted in classic "R-on-T" pacing during the vulnerable period of cardiac repolarization, resulting in Torsadas de pointes polymorphic ventricular tachycardia. The patient's underlying adrenergic state (post-op pain) and recent cardiac surgery probably contributed to the heart's susceptability to this arrhythmia.

Pacing faster than the patient's intrinsic sinus rate would prevent the recurrence of Torsades, but would not assure the prevention of the rhythm again if the sinus rate exceeded the new faster paced rate. A better option would be to change the sensitivity setting of the external pacemaker (if the pacemaker was still felt to be needed) to assure appropriate ventricular sensing.

Amiodarone is not needed in this case (it was stopped). Amiodarone might actually prolong the QT interval and increase the potential for the development of Torsades.

So there you have it: an easy one.

Still, it amazes me how infrequently we see this phenomenon clinically as we asynchronously pace patients in our pacemaker clinics when patients place a magnet over their pacer to determine the residual pacemaker battery life.

Happy holidays!

Jay said...

Do you think this indicates an increased susceptibility to clinical VT/VF in the future?

If this were an EP study, he'd have VF with "singles" and might be considered for an ICD on this basis. I'm not sure we could explain this away purely on post op adrenergic tone. Couldn't this type of catachol state occur outside the hospital?

I'd still be worried about this patient. At the very least I'd want to know his LV function. I'd also beta block him aggressively.

Jay

emmy said...

Sadly, I'm not a doctor and I recognized the TdP.

Ted said...

Neat set of tracings. One of the potentially disturbing things in this story is that the staff in the ICU (ICU Nurses that were happy, and the ICU intern) were not aware of the potential for this from the earlier set of strips where the pacing artifact was clearly seen to be asynchronous.
Where did our training fall down?
I know of one EP attending who has lost the patience to train the ICU staff and House staff, because he/she believes that the staff are no longer interested.

Dr Nayana Somaratna said...

Very interesting ! The pacing spikes were the key clue here.

A small question from a 'surgical' doctor - once an Amiodarone bolus is given, won't it take quite a while for the effect to wear off, given it's long half life ?

DrWes said...

Dr. Somaratna -

Amio will take a long time to load and a long time to dissipate - hence why it's not the best choice to treat Torsades caused by the pacemaker in this circumstance.

A Lewis said...

I think a Starbuck's is in order while all of you cardiac-intelligent sorts figure this thing out.